Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 217, NWS Lincoln, IL

January 12, 2005Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jan 12, 2005, 5:26 PM CST for Schuyler County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2005, 5:26 PM CST (23:26 UTC)
Expired
Jan 12, 2005, 6:30 PM CST
In force
64 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 4:55 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
397 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 122326
SVRILX
ILC169-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 630 PM CST

* AT 518 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF DEVELOPING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
  EXTENDING FROM 7 MILES NORTH OF HUNTSVILLE TO 28 MILES SOUTH OF 
  HUNTSVILLE...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF 
  CARTHAGE TO 18 MILES EAST OF HANNIBAL...AND WAS MOVING NORTHEAST AT 
  55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BROOKLYN
  RUSHVILLE
  LITTLETON

OTHER LOCATIONS IN THE WARNING INCLUDE...CAMDEN AND RAY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS GUSTS OF 60 MPH OR HIGHER AND DEADLY 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 4033 9092 3997 9098 3999 9053 4011 9043
      4033 9048

$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 3:17 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 12, 3:17 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CST WED JAN 12 2005

.DISCUSSION...MAIN FORECAST ISSUE IN THE SHORT TERM CONTINUES TO THE
BE AMOUNT OF RAIN POSSIBLE TONIGHT. BEYOND TONIGHT...QUIET AND VERY
COLD WEATHER TO PREVAIL OVER THE REGION.

SHORT TERM...TONIGHT THROUGH SATURDAY...
12Z ETA AND GFS ARE VERY SIMILAR IN TIMING OF THE FRONTAL BOUNDARY
THROUGH THE STATE TONIGHT...THOUGH 18Z ETA SLOWED DOWN THE SPEED OF
THE FRONT A LITTLE. WILL GO WITH A BLEND OF THE TWO MODELS.

FOR TONIGHT...PWS ARE IN EXCESS OF AN INCH...WITH TREMENDOUS LIFT
ASSOCIATED WITH THE FRONTAL PASSAGE...SO SHOULD SEE QPF AMOUNTS
BETWEEN 1 AND 2 INCHES OVER THE ENTIRE CWA. FLOOD WATCH TO REMAIN IN
EFFECT FOR TONIGHT FOR ALL OF THE CWA. ALSO...LI/S NEAR ZERO OVER
AREA THIS EVENING AS WELL AS STEEP LAPSE RATES. HOWEVER... STRONG
INVERSION TO REMAIN IN CONTROL OF A LARGE PORTION OF THE
CWA...DESPITE WARM SFC TEMPS. SO ANY SEVERE WOULD BE ISOLATED IN
NATURE. SPC HAS REMOVED ALL OF CWA OUT OF SLIGHT RISK FOR TONIGHT.

ON ANOTHER NOTE...STRONG WINDS ALOFT ARE BEGINNING TO MIX DOWN FOR
OUR SOUTHEASTERN COUNTIES AS INVERSION HAS WEAKENED IN THIS AREA. SO
WILL SEE WINDS INCREASE TONIGHT...WITH GUSTS TO NEAR 45 MPH. WILL
ISSUE A WIND ADVISORY FOR AREAS ALONG AND SOUTH OF I-70 FROM 6 PM TO
4 AM.

INITIALLY THERE WAS SOME CONCERN ABOUT A MIX OF RAIN AND SNOW...
CHANGING TO ALL SNOW IN OUR NORTHERN COUNTIES TONIGHT. COLD AIR WILL
BE SLOW TO FILTER INTO THE REGION...AS 850 TEMPS REMAIN ABOVE ZERO
THROUGH 12Z...SO BACKED OFF ON MENTION OF MIXED PCPN...EXCEPT FOR
AREAS ALONG AND NORTHWEST OF THE ILLINOIS RIVER AFTER 09Z.

PCPN TO COME TO AN END ON THURSDAY AS FRONT EXITS CWA BY 15Z...
TAKING ALL OF THE MOISTURE AND LIFT WITH IT. LITTLE OR NO
ACCUMULATION IS EXPECTED BEFORE THE SNOW COMES TO AN END AROUND
NOON...FOR AREAS ALONG AND WEST OF I-57. EAST OF I-57...SHOULD ONLY
SEE RAIN BEFORE ENDING AROUND NOON AS WELL. OTHERWISE...JUST EXPECT
FALLING TEMPS THROUGHOUT THE DAY.

BITTERLY COLD WEATHER TO PREVAIL THURSDAY NIGHT THROUGH
SATURDAY...WITH DAYTIME HIGHS IN THE TEENS AND LOWER 20S AND
OVERNIGHT LOWS IN THE SINGLE DIGITS.

LONG TERM...SATURDAY NIGHT THROUGH TUESDAY...
FOR THE EXTENDED PERIOD...NO MAJOR CHANGES MADE AS HIGH PRESSURE
BUILDS IN THE REGION. DID KEEP MENTION OF A CHANCE OF LIGHT SNOW
SUNDAY AND ADDED MENTION FOR SUNDAY NIGHT AS SYSTEM UNDER CUTS THE
HIGH. OTHERWISE...TEMPS TO SLOWLY MODERATE FOR THE BEGINNING OF THE
WORK WEEK.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH FOR ENTIRE FORECAST AREA TONIGHT. WIND ADVISORY FOR
AREAS ALONG AND SOUTH OF I-70 FROM 6 PM TONIGHT TO 4 AM THURSDAY
MORNING.
&&

BYRD
Hazardous weather outlook, Jan 12, 10:55 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST WED JAN 12 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-131200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1055 AM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...
HEAVY RAINFALL AND POTENTIAL FLOODING IS THE MOST SIGNIFICANT THREAT
TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE AFTERNOON
ACROSS CENTRAL AND SOUTHEAST ILLINOIS.  MORE WIDESPREAD THUNDERSTORMS
ARE EXPECTED TO IMPACT THE AREA WEST OF THE ILLINOIS RIVER BY MIDDLE
EVENING AND THEN SWEEP EASTWARD ACROSS ILLINOIS AHEAD OF A STRONG
COLD FRONT.  ABUNDANT MOISTURE IS STREAMING NORTHWARD TODAY AHEAD OF
THIS BOUNDARY. RAINFALL AMOUNTS OF ONE TO TWO INCHES WITH LOCALLY
HIGHER AMOUNTS WILL BE POSSIBLE.  THIS HEAVY RAINFALL FALLING ON
ALREADY SATURATED GROUND WILL LIKELY LEAD TO ANOTHER ROUND OF
FLOODING.  CREEKS AND RIVERS ACROSS THE REGION REMAIN AT OR ABOVE
BANKFULL AND THIS ADDITIONAL RAIN WILL ONLY ADD TO THE FLOW.

IN ADDITION...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

VERY COLD AIR WILL FILTER INTO THE REGION THURSDAY AND INTO THE
WEEKEND.  TEMPERATURES FALLING INTO THE SINGLE DIGITS COMBINED WITH
NORTHWEST WINDS OF 10 TO 20 MPH WILL PRODUCE WINDCHILLS BELOW ZERO
THURSDAY NIGHT AND FRIDAY MORNING NORTH OF INTERSTATE 72.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BARKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 9:20 PM CSTFlash Flood WarningILXChampaign, Christian, Edgar, Macon, Piatt, Vermilion120 days
Jan 12, 5:57 PM CSTSevere Thunderstorm WarningILXFulton48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.